ubmslatePT-logo-ubm

PT Mobile Logo

Search form

Topics:

8 Reasons a Psychotropic Medication May Be Discontinued

8 Reasons a Psychotropic Medication May Be Discontinued

  • The psychiatrist’s role is to act as a consultant to maximize the likelihood of a successful taper and discontinuation, and minimize collateral morbidities or withdrawal complications. This slideshow features common scenarios in which a planned discontinuation of psychotropic medications occurs. All images ©Shutterstock.com

  • 1. Iatrogenic mental status change
    • A new medication is either directly or indirectly responsible for an acute change in mental status
    • An acute confusional state after starting an anticholinergic medication could be due to anticholinergic delirium
    • A drug-drug interaction may significantly elevate the serum level of the new medication, or the new medication may significantly raise the serum level of a drug the patient has been previously taking without incident

  • 2. Intolerable adverse effects
    • Common adverse effects are often transient, and will resolve within a few days or a few weeks
    • Modify dosage to minimize the adverse effects
    • If adverse effects persist, consider tapering and discontinuing the medication, even if it is effective

  • 3. Patient decides he or she no longer needs the medication
    • Explore the patient’s reason for wanting to discontinue the medication
    • Provide a balanced and comprehensive risk to benefit explanation of continuing or discontinuing the medication
    • If the patient’s decision to discontinue the medication is clear and informed, provide guidance for safely tapering off the medication and information in case of complications or symptom relapse

  • 4. Change in financial or insurance status
    • Medication formularies are becoming more restrictive
    • Financial hardship may require change to a lesexpensive medication—or even taper and discontinuation
    • Options for the prescriber exist but are time consuming (eg, applying to the pharmaceutical company’s Patient Assistance Program, providing a prior authorization form to the insurer’s medication formulary)

  • 5. Onset of medication induced medical comorbidity
    • Each psychiatric medication/class can contribute to, or be the primary cause of many medical comorbidities
    • Monitoring for comorbidities and having a detailed discussion with a patient if they start to occur, is essential

  • 6. Incarceration
    • The protocol for managing incarcerated persons on psychotropics differs within US facilities
    • New inmate can face cold turkey withdrawal for the first few days or weeks
    • Educate patients about sudden discontinuation of medications and the interinsic various risks can equip them with information to advocate for themselves if they are incarcerated.

  • 7. Surgery
    • A list of a patient’s prescription medications may not be readily available in case of an emergency surgery
    • Postsurgically, the focus is on acute recovery from surgery, which is a high risk time for delirium
    • New medications started postsurgically, may increase drug-drug interactions

  • 8. Recurrent abuse of a medication
    • If medication abuse is suspected, compassionately confront the patient and allow him or her to explain
    • Once medication abuse is confirmed, develop a structured prescription protocol with “no early refills” written right on the prescription
    • A rapid but safe withdrawal regimen is recommended; if medication tolerance has developed, taper with small quantities of the drug dispensed sequentially

  • For further information, please see “Discontinuing Medications: When, Why, and How-to,” by John J. Miller, MD, on which this slideshow was based. The article concludes: “Once the decision has been made by a competent patient to discontinue medication, even if you disagree with the patient’s decision, a thoughtful and gradual tapering strategy should be designed based on the pharmacodynamic, pharmacokinetic, and disorder-specific factors that exist.”

This article was originally posted on January 28, 2015 and has since been updated.

Comments

What about planned or unplanned pregnancy?

Mark @

No discussion of AKATHISIA.

1 in 5 of patients taking SSRIs will have clinically significant akathisia.
As high as 50% with antipsychotics.
The suffering of the patient, and the suffering of their loved ones is profound.

The intense and increasing agitation, pacing, iatrogenic change in behaviour and personality, aggression and acute neurotoxicity-induced self harm, violence against self or others predispose to erroneous diagnosis of new SMI.

This may result in detention and involuntary ingestion of more of the same class/es of psychotropic drugs that induced the original life-threatening ADR.

No reference to CYP 450 genomic variants predisposing to severely impaired psychotropic drug metabolism, with intense akathisia and toxic delirium becoming extremely high risk.

Nevertheless, a willingness to consider a tapered withdrawal to minimise drug toxicity is welcome.

roger @

I agree!
Akathisia is a significant ADR affecting the quality of life. It's a good idea to genotype patients to minimize this. I use MEDpicker software (www.medpicker.com) to interpret results and help with medication selection.

Andrius @

Roger,

Thanks for the info... Do you know of studies that support this 20% rate of akethisia in SSRI use, or is that from you clinical observations?

Thanks

Craig @

I agree with the presentation. The therapeutic alliance is essential. If you can't convince the patient to stay on meds, a mutually agreed upon very slow taper (hopefully over one year) keeps the patient in treatment and can demonstrate the need as relapse is expected. They also still have meds for a rapid restart. Bringing in a significant other to inform of early relapse signs is helpful. Nothing improves compliance better than relapse, except not wanting to end up like an impaired parent.

Neil @

I've been working in the behavioral health field for seven years now, and I only know of one instance of a psychiatrist helping a person discontinue medication for any reason. Some have abruptly switched meds, but I know of only one instance of psychiatrist-assisted discontinuation.

I have known GPs who have assisted, and some folks who have done it on their own with the help of a compounding pharmacy.

So I'd like to hear some feedback here: first, some informed speculation for why I have seen this happen so infrequently (my experience is in the public mental health system in Kansas), and I'd also like to hear your own experiences helping people step down.

Lael Ewy, MFA, CPS
Project Specialist
Center for Behavioral Health Initiatives
Community Engagement Institute
Wichita State University

Lael @

I see this far too frequently as well. My 30 years of practice "informed" speculations as to why --
1. Poor diagnostics -- no really independent reassessment of the patient's history & review of med. history; little acquisition of past records in order to review legitimacy of past diagnoses & treatment;
2. Too much of a willingness by prescribers to add on additional agents but rarely take away if not truly effective;
3. Too little time spent with the patient in order to ascertain whether environmental or social factors may be contributing to symptom flare or distress & hence an ill-advised over-reliance on medication.
4. Insufficient funding for psychosocial interventions -- peer support, adequate housing, ACT teams, case management, visiting nurse support for medication adherence.

Cynthia @

Approximately half of the patients that come to me for consultation are on duplicate psychotropics (2 medications of the same class) and I discontinue one of them in a majority of such cases. I tapered and discontinued psychotropics entirely to 5-10% of my patients.

Andrius @

Regarding #3--Patient decides no need for meds.
When the meds start working, the patient often believes it was his or her thinking that has changed. Thus, no need for meds. "I finally have my grip on life, so don't need the antidepressant or whatever." Worked in psychiatric hospital for 13 years and saw far too many of these. Relapse helped many decide to give meds a longer trial.
Dave

David @

I always advocate the Long Acting Injectables whenever possible.

Stan @

What about , you as a psychiatrist see that your patient on anti-psychotics is stable/doing well. Most likely they are unable to function in a "regular job," YOU take the initiative to suggest reducing the dose- see how it goes. Reduce very slowly, educate the patient as to signs of relapse..... You may be VERY surprised to see an increase in the person's FUNCTIONING!!! Really!!!

Rachelle @

Yes! The key is to go slowly to minimize relapses. Even if they can't get off totally, limiting the dose can help cognitive and other functions.

Danielle @

Yes! The key is to go slowly to minimize relapses. Even if they can't get off totally, limiting the dose can help cognitive and other functions.

Danielle @

THANK YOU YES

Tamar @

Add new comment

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.